Hello!

It looks like you're new here. If you want to get involved, click one of these buttons!

Howdy, Stranger!

It looks like you're new here. If you want to get involved, click one of these buttons!

Joint pain

Can anyone help my husband is post 76 days and has been having terrible joint pain
In his hips, shoulders, arms and back of the knees is this normal he can’t sleep and can barely walk any advise please

Best Answers

  • edited November 2017 Answer ✓
    Hi there Rusty and welcome to the forum. I'm one of the online community champions here and had a transplant myself almost five years ago.

    I'm sorry to hear your husband is having problems and can imagine how frustrating it is for him. I guess at 76 days post transplant he is probably still quite weak and if he's like I was he is probably some way off regaining muscle. I don't know whether that would affect his joints as such and I don't remember having similar aches myself, though I do know others have had similar difficulties. It's possible that due to his muscles being weaker his joints don't have the full strength of support they used to, so Physiotherapy may help in this case and help regain some strength.

    I believe GvHD can also affect the joints and there's some information in the Anthony Nolan '7 steps' booklet which gives guidance on post transplant recovery.

    https://www.anthonynolan.org/sites/default/files/Next_Steps_Digital.pdf

    The booklet talks about some treatments including steroids which may help. I had skin GvHD which was successfully treated.

    I guess the main thing is to make sure his medical team are aware of the difficulties he's having so that they can consider what treatment options there might be and get some treatment started if necessary. As we recover it's important to mention anything that feels unusual to our medical teams so that they can hopefully put your mind at ease and treat the issue.

    I hope this helps and I'm sure others who have had experience of these symptoms will hopefully provide more details of their experiences.

    All the best,

    Steve
  • Rusty

    Congratulations Day 76! I absolutely agree with Steve, it's essential that you inform the doctors with every niggle, mark / rash, sensation your husband feels as GvHD can be very aggressive but the good news is it can often be managed.

    I have experienced skin, oral and eye GvHD, whilst all have been frustrating, once the medical team were made aware they were very quick to provide medication to help alleviate the symptoms enabling me to live a relatively normal existence.

    Wishing you the best.

    Rachel
  • HI Rusty

    I am the nurse in patient services, thank you for posting. I am sorry your husband is having painful joints this must be very uncomfortable for him. Both Steve and Rachel have covered the potential causes. It could be that he is weak and has lost weight and muscle which can make his body ache as well being less active. It could be GvHD, it is slightly more rare to get it in the joints but its not unheard of and can be very painful. Some of the medications could be causing the pain too so the most important thing is to tell his transplant team. He shouldn't be in constant pain so the cause needs to be identified and he needs appropriate pain management whilst they get his symptoms under control.

    I hope he improves soon and please keep in touch.

    Best wishes
    Hayley
Sign In or Register to comment.